berkeley

Agenda

Unless otherwise indicated, all sessions will be held at the DoubleTree Berkeley Marina.

Wednesday, September 28th, 2016

7:00 – 9:30 PM

Networking Reception

Location: Press Club
20 Yerba Buena Ln.
San Francisco
CA 94103

Shuttles will depart from the DoubleTree for the Press Club at 6:15 PM and 6:30 PM

Thursday, September 29th, 2016

Emcee: Holly Falk-Krzesinski, Vice President, Strategic Alliances,
Global Academic Relations, Elsevier

8:30-9:00 AM
(30 min.)

Registration & Breakfast

9:00-9:15 AM
(15 min.)

Introduction

Ann Gabriel, Vice President, Academic and Research Relations, Elsevier

9:15-9:30 AM
(15 min.)

Welcome Address

James Tonna, Vice President, Sales & Marketing, Academic and Government, North America & Global Engineering Solutions

9:30-10:00 AM
(30 min.)

Opening Keynote

Christopher Keane, Vice President for Research, Washington State University - CONFIRMED

10:00-10:30 AM
(30 min.)

"Fostering Collaboration between Academia and Industry"

During the recent downturn in federal funding, universities have increasingly pursued industry as a source of research support.  Yet industry sources still only account for 6% of total university research expenditures.  What does it take to create a productive sponsored research relationship with industry, and what are the benefits in doing so?  This presentation provides examples drawn from the University Industry Demonstration Partnership, as well as the University of Southern California, to illustrate the merits, pitfalls and methods for creating industry partnerships for university research.

Randolph Hall, Vice President of Research & Professor, Daniel J. Epstein Department of Industrial & Systems Engineering, University of Southern California - CONFIRMED

10:30-10:45 AM
(15 min.)

Coffee Break

10:45-11:45 AM
(1 hour)

Panel Discussion: “Building an Institution’s Research Capacity”

Given the unlikelihood of significant increases in the federal funding landscape, leaders are increasingly strategic when planning for their institutional research enterprises to not only retain resources but to ensure growth at their campuses.   A combination of approaches—input from faculty, insight from an institution’s history and culture, evidence of performance, and benchmarking to other institutions—is necessary for identifying area for new investments and expansion as well as those areas that need to be sunset.

Moderator: Holly Falk-Krzesinski, Vice President, Strategic Alliances,
Global Academic Relations, Elsevier

Speakers:

  • Paul Dodd, Associate Vice Chancellor for Research, University of California – Davis – CONFIRMED
  • Christopher Keane, Vice President for Research, Washington State University – CONFIRMED
  • Richard Klavans, Founder and Chairman, SciTech Strategies – CONFIRMED
  • Richard H. Nader, Associate Vice President for International Programs, Mississippi State University – CONFIRMED

Followed by Q&A

11:45 AM – 12:15 PM
(30 min.)

"Measuring What we Manage: Using Research Intelligence to Build Capacity"

Vice presidents for research, provosts, and other research leaders must make difficult decisions about where to invest their institutional dollars. Whether they are recruiting new department or institute heads, evaluating departments for productivity, or deciding how best to allocate resources, research leaders need to understand the underlying reality of a given department. Such clarity is essential for expanding the research enterprise in the most efficient and productive way. This presentation features several case studies in which our institution used SciVal and Scopus for evaluating the state of research in specific areas—and lessons learned from doing them.

Rachel Dresbeck, Director, Research Communications and Development Services, Oregon Health Sciences University – CONFIRMED

12:15 – 1:15 PM
(1 hour)

Lunch & Networking

1:15 — 1:45 PM
(30 min.)

“Evaluating Research Productivity in the Modern Era”

Research metrics and systems are becoming ever more important in the university world.  Research universities around the globe are experiencing increasing pressure to demonstrate our productivity and the value of our research. The traditional key performance indicators (KPIs) are no longer sufficient to demonstrate research productivity especially in terms of “return-on-investment“.  Governments are driving research universities to better demonstrate the impact of their investments using advanced tools, metrics and methodologies.

This presentation seeks to explore the evolving field of research metrics, how universities have adapted to a new world of demonstrating research productivity and impact: All of this taking place in an economically driven, low success rate granting environment, pressure towards industry partnering, interdisciplinary team focused research reality.

Martin Kirk, Director, Office of Research Services, University of British Columbia – CONFIRMED

1:45 – 2:15 PM
(30 min.)

“Developing and Enhancing International Collaboration Networks”

International collaborative networks add value to research and education by building global work teams, broadening the cultural and social contexts for research, and pooling human and other resources from diverse sources to tackle burning problems. Through three networks that span the Pacific Rim, the Netherlands and South Africa, this session showcases collaborative programs that promote diversity research, boost students’ research experience, and leverage the research strengths of 45 leading universities from 17 economies. Challenges to developing and maintaining such networks and to ensuring that the whole is greater than the sum of its parts are also discussed.

C. Cindy Fan, Vice Provost for International Studies and Global Engagement, University of California - Los Angeles – CONFIRMED

2:15 – 2:45 PM
(30 min.)

Building Collaborative Teams in an IDeA State: a PURE Case Study

The ability of institutions to connect and foster research teams in an increasingly competitive funding environment is critical.  The challenges for institutions in an IDeA state can be even greater.  This session describes our process of unifying information from 5 different institutions to create a state-wide research network. Featured are the subsequent strategic uses of PURE, Funding, and Scopus to develop research interest groups, mentor/mentee relationships, and foster collaboration between the institutions.

Linda Wilkie, Director of Communications & Institutional Research Analyst/Coordinator, Office of the Vice Chancellor for Research, University of Nebraska Medical Center - CONFIRMED

2:45 – 3:00 PM
(15 min.)

Coffee Break

3:00 – 3:45 PM
(45 min.)

Panel Discussion: "Open Science: Research Articles and Data"

“Open Science” has been defined as a broad term encompassing various assumptions about the development and dissemination of knowledge. Multiple stakeholders, including researchers, funders, policy makers, publishers, and the public are actively reshaping the landscape of scientific discourse in the service of diverse objectives, including the acceleration of discovery and access for developing countries.  To meet these objectives, stakeholders must balance new economic models with sustainable access to both research articles and data alike.

Moderator: Ann Gabriel, Vice President, Academic and Research Relations, Elsevier

Speakers

  • Temina Madon, Executive Director, Center for Effective Global Action, University of California, Berkeley - CONFIRMED
  • Dan Morgan, Digital Science Publisher, University of California Press - CONFIRMED
  • Kamran Naim, Strategic Development Manager, Annual Reviews – CONFIRMED

3:45 – 4:30 PM
(45 min.)

Panel Discussion: “Addressing Challenges in Research Data Management”

As agencies, institutions, and scientific communities increasingly demand “rigor and reproducibility”, a tremendous change in research practices away from individual data management and towards data sharing is imminent across domains and organizations. Despite a great number of efforts in many different domains, it is not at all clear how this shift will actually take place: there are still those who perceive data sharing to be a “parasitic activity”, and others who are not reluctant, but, for technical or practical reasons have not implemented efficient and robust processes. In this session, a panel of funders and policy makers will share their views on the changes and parties necessary for us to move forward.

Moderator: Anita de Waard, Vice President, Research Data Collaborations, Elsevier

Speakers

  • Robert Hanisch, Director, Office of Data and Informatics, National Institute of Standards and Technology – CONFIRMED
  • Mark Leggott, Executive Director, Research Data Canada – CONFIRMED
  • Jennie Larkin, Senior Advisor for Extramural Programs and Strategic Planning, Office of the Associate Director for Data Science, Office of the Director, National Institutes of Health – CONFIRMED

Followed by Q&A

4:30 – 4:45 PM
(15 min.)

Closing Remarks

Brad Fenwick, Senior Vice President, Global Academic Relations, Elsevier

6:00 – 9:00 PM

Networking Dinner

DoubleTree Berkeley Marina